Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

April 27, 2021

NWS Riverton, WY issued this special weather statement at Apr 27, 2021, 3:13 PM MDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 3:13 PM MDT (21:13 UTC)
Expired
Apr 27, 2021, 4:00 PM MDT
In force
47 min
Issued by
NWS Riverton, WY

The radar

The Riverton/Lander radar (KRIW), 157 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS85 KRIW 272113
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
313 PM MDT Tue Apr 27 2021
 
WYZ030-272200-
East Sweetwater County-
313 PM MDT Tue Apr 27 2021

...SPECIAL WEATHER STATEMENT...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Creston Junction to 15
miles southwest of Wamsutter. Movement was northwest at 15 mph.

Pea size hail will be possible with these storms.

These storms will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations... Red Desert
and Tipton. 

This includes Interstate 80 between mile markers 155 and 186.
 
LAT...LON 4154 10842 4210 10798 4211 10788 4180 10767
      4166 10780 4166 10793 4150 10793 4132 10809
TIME...MOT...LOC 2112Z 143DEG 11KT 4186 10784 4148 10814 

$$

TL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Apr 27, 1:55 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 27, 1:55 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
155 PM MDT Tue Apr 27 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 1204 PM MDT Tue Apr 27 2021

The cold front continues to slowly slide to the east with clearing
skies and precipitation ending late this evening. Natrona and
Sweetwater counties will be the last areas to see the rain showers
departing. There is just enough instability in the southeast,
that an isolated thunderstorm can't be ruled out for this evening.
Tonight a ridge will start to build into the forecast area,
bringing drier weather and northwest flow. Early morning there may
be some areas of patchy fog, but it should be fairly isolated,
and short lived. Overnight lows will be a bit cooler than today,
but highs will start to rebound nicely on Wednesday. Northwest
winds will increase during the morning and be quite gusty in the
southwest and also across Johnson County.

.LONG TERM...(Thursday through Tuesday)
Issued at 155 PM MDT Tue Apr 27 2021

Thursday will see mostly clear to partly cloudy skies over the
area with weak northwest flow as the ridge over the west coast
starts moving east. Temperatures will warm to near to above
normal. A weak shortwave trough is expected to move across
northern Montana keeping conditions moderated. Friday will see the
ridge axis tilt over WY from the Vegas area as the surface
pressure gradient and mid-level flow increase. Skies will again be
mostly clear, becoming partly cloudy in the afternoon especially
across northwest WY. With mid-level temps rising by 6-8C, surface
temps will also warm, with low 80s in some lower elevations east
of the divide. With RH values also getting below 20%, expecting
elevated fire weather conditions over parts of southern and
central WY. Shortwave energy will increase across the northern
Rockies on Saturday, dampening the ridge to bring more zonal flow
over the area. Clouds will increase and temperatures will drop
slightly, but still remain above normal. Enough moisture will
slide across the northern parts to bring isolated showers to
northern WY during the afternoon. Wind gusts up to 40 mph are
likely across the higher terrain and parts of southern and central
WY. At this point, medium-range model guidance differs quite a
bit. The GFS keeps an open wave moving from WNW to ESE through
northern WY on Sunday. Meanwhile, the ECMWF and Canadian Global
dig the 500mb trough into the Intermountain West. Both solutions
bring precipitation to northern WY and Johnson/Natrona Counties,
but the digging trough solution brings more precipitation to a
more widespread area Sunday night into Monday morning as the upper
low moves through the central Rockies. Have modified the forecast
to represent the slower/digging solution with more moisture and
precipitation in the area. Zonal flow should follow on Tuesday
with more moisture and a shortwave trough approaching from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday)
Issued at 1130 AM MDT Tue Apr 27 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Rain/Snow showers continue today from southern into central WY, with
clearing starting across northwest WY. VFR expected at KCOD through
the forecast period, with MVFR becoming VFR at KWRL after 28/00Z.
MVFR/IFR conditions to continue from KLND/KRIW to KCPR this
afternoon before becoming VFR with chance MVFR through 28/06Z.
Precipitation to become more showery this afternoon along northwest
edge of storm system, then diminish this evening.  Cannot rule out
chance of patchy fog in some areas early Wednesday morning, though
locations uncertain.  VFR conditions widespread after 18/12Z with
high clouds moving over northwest WY Wed afternoon.  Mountains
obscured today with improvement overnight.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Storm system continues to linger with some clearing from the
northwest.  KRKS will remain MVFR with occasional IFR through about
28/01Z with rain/snow mix and east wind.  KBPI/KPNA generally VFR
with possible MVFR due to showers this afternoon.  KJAC likely to
remain VFR for the forecast period, with slight chance of MVFR this
afternoon is showers move over the valley.  Winds generally light
with some gusts up to 20 kts.  Mountain obscurations should decrease
overnight.

&&

.FIRE WEATHER...
Issued AT 1204 PM MDT Tue Apr 27 2021

The cold front will exit the forecast area by tonight and a ridge
will build in behind it. Northwest flow, with increasing gustiness
on Wednesday, especially for the west and across Johnson County.
High temperatures will start to rebound tomorrow, with dry
conditions and clearing skies lasting through at least Friday.
Relative humidity will fall to around 20 percent. Mixing and smoke
dispersal will be range from generally poor tonight, improving to
good to excellent Wednesday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Swanson
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Swanson
Hazardous weather outlook, Apr 27, 11:43 AM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1143 AM MDT Tue Apr 27 2021

WYZ001>020-022>030-281200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1143 AM MDT Tue Apr 27 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Rain and snow showers continuing mainly east of the divide and
across southern Wyoming. The precipitation will slowly diminish
late this afternoon and evening. Some showers are also possible
across western and northern Wyoming. Patchy fog is possible late
tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday and Saturday...Elevated fire weather conditions in the
lower elevations east of the divide, as well as across southwest
Wyoming, due to dry and windy conditions.

Sunday and Monday...A chance of valley rain and mountain snow.
Significant precipitation is possible east of the divide late
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

McDonald

In the hours before

Special weather statement, Apr 27, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
313 PM MDT Tue Apr 27 2021

WYZ030-272200-
East Sweetwater County-
313 PM MDT Tue Apr 27 2021

...SPECIAL WEATHER STATEMENT...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Creston Junction to 15
miles southwest of Wamsutter. Movement was northwest at 15 mph.

Pea size hail will be possible with these storms.

These storms will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations... Red Desert
and Tipton.

This includes Interstate 80 between mile markers 155 and 186.

LAT...LON 4154 10842 4210 10798 4211 10788 4180 10767
      4166 10780 4166 10793 4150 10793 4132 10809
TIME...MOT...LOC 2112Z 143DEG 11KT 4186 10784 4148 10814

TL

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.